MANAGING MIXED TYPE I AND TYPE II DIABETES 10/12/2016
QUESTION--I have a 18y/o male referred to me for management of diabetes diagnosed one year ago. His HgA1c was 9.8 increasing from 6.5 over the past year, and he was started on metformin. He has strong family history(father and father's side grandparents, mother's side grandparents) for diabetes (Mainly Type 2 according to history.) His metformin seems to be controlling his glucoses for the time being. However I was suspicious for Type 1 Diabetes (he has no acanthosis, BMI 22.9, weighs 76kg but mild central fat, sedentary lifestyle), so I checked for GAD, C peptide and Insulin level approximately 3-4 hours after a meal with following results: glucose: 14.4 mmol/L, C peptide: 1940 (298-2350 pmol/L), insulin 313 (40-190 pmol/L). His GAD antibodies were >250 IU/ml (<5.0).
Even though he is still producing insulin, the literature seems to be in favor of starting insulin in this case to theoretically preserve Beta cell function and intense glycemic control in Type 1 Diabetes. However I am concerned for hypoglycemia even if starting on low dose insulin (thinking of starting Lantus 3units and Humalog 2units premeal and stopping metformin). Furthermore, given his good glucose response to metformin and still producing insulin, should I just monitor on metformin for now (checking periodically for C peptide and glucose control) given he has some Type 2 features, and r/o MODY given his strong family history. Any help would be appreciated. Thank you.Dr. S email@example.com
RESPONSE--This patient has features of both type 1 (young, elevated GAD antibody, normal BMI--though needs to be race/ethnicity adjusted), and type 2 (family history, indolent onset, possible feature of insulin resistance). He has exhibited deterioration in glycemic control as evidenced by the high A1c and very high fasting glucose. In this situation, he should be treated as though he has type 1 diabetes, even though he still has a "normal" c-peptide, as it is likely that he will develop progressive insulin deficiency. There may also be a beta cell protective effect with early insulin therapy, and the persistence of detectable c-peptide, even if it is below the normal range, portends a favorable prognosis in terms of ease glucose control, fewer hypoglycemic events, and lower risk of microvascular complications.
Given his current fasting glucose, which is quite high, it is appropriate to start weight based insulin of approximately 0.5 unit/kg, 50% basal, 50% bolus divided over 3 meals along with education for a consistent carbohydrate diet, glucose monitoring and targets, and hypoglycemia prevention and treatment. If you are uncomfortable starting the full dose then it is important to provide a titration algorithm for the basal insulin self-adjustment such as: "start at 10 units daily and increase by 2 unit every 3 days (up to a maximum of X unit) until the fasting glucose is below 130 mg/dl, provided that you have no overnight hypoglycemia." Follow-up and adjustment of doses is essential. Kathleen Dungan, MD, MPH
SECONDARY HYPERPARATHYROIDISM, AND KIDNEY STONES. 10/10/2016
QUESTION--i need some advise pls . have 33 yr old woman- seen with abdo pain and ct kub showed many renal stones also mixed density adnexal mass.
bloods c. ca sl low, alk phos 300 high PTH 95 high vit d 11 low
looks like secondary hyperparathyroidism but i was always under impression stones in primary.
how does the stones formed in this scenario pls any good places to read up on physio/pathology re this thank you Kum UK firstname.lastname@example.org.
RESPONSE--This is a quite unusual patient who appears to have secondary hyperparathyroidism due to vitamin deficiency. The elevated alkaline phosphatase suggests osteomalacia may be present. It would be unusual to have kidney stones in this setting. It would be helpful if a stone could be analyzed after lithotripsy. A 24 hour urine for calcium, oxalate, citrate, uric acid and creatinine would be helpful in the differential diagnosis. I don't know now of any publications which could explain the features of this case. Frederick R. Singer
MEASUREMENT OF ENDOGENOUS CORTISOL PRODUCTION IN PATIENTS ON LONG TERM STEROIDS FOR ? TUBERCULOUS ADRENAL DISEASE October 07, 2016
QUESTION--I have a 56 year old male patient who was treated for Adrenal crisis in December 2014. Investigations done at that time elsewhere were suggestive of right adrenal mass and adrenal biopsy revealed granulomatous tissue. As Tuberculosis is one of the most common cause of granulomatous lesion in our country (India), he was treated with Antituberculous treatment and put on steroid replacement ( prednisolone 20 mg and Fludrocortisone 0.1 mg daily).
He has now presented to me with signs and symptoms of overreplacement. Type 2 DM , HT, obesity and water retenton, low potassium. I am tapering the dose of prednisolone and the fludrocortiosne with clinical monitoring.
However my question is - how common is for the adrenal glands to recover if it was tuberculosis adrenalitis. How do I check for endogenous steroid production in this situation? (as long term oral steroids would any way have suppressed the adrenal axis) I am reluctant to stop steroids completely in view of past history of adrenal crisis. What is the best option to proceed in this scenario?
I personally was thinking of following two options:
1) to slowly taper prednisolone to 7.5 mg over next 4 weeks and then switch to Dexamethone 1 mg . I could then do the Synacthen test to check for endogenous steroid production.
or 2) to switch to hydrocortisone once Prednisolone 7.5 mg dose reached. Then omit the evening and morning dose of hydrocortisone and do the Synacthen test. I would be glad if you could advise. purvi mehta [mailto:email@example.com]
RESPONSE--Thanks, an interesting question. In brief, either option is quite reasonable. I note that he was placed on quite a high dose of prednisolone, which originally was appropriate as (1) patients with active TB have often been placed on pharmacological doses of 'steroids' for a brief initiation period, and (2) I assume he was on a rifampicin regime which induces liver enzymes and increase steroid requirements. However, over a longer period this dose could quite clearly cause adrenal suppression, as you suggest.
I usually tail down the prednisolone to 5mg once daily, then check a 9am cortisol 24h after the last dose: if this is readily detectable, stop the prednisolone and perform a short Synacthen test (using 0.25mg). If it is very low or undetectable, switch to hydrocortisone 10/5/5 and then see if this can be titrated downwards. Note that normative values for the Synacthen test are very assay dependent (Sbardella et al, Clinical Endocrinology, 2016, abstract on-line).
Regards, Ashley Grossman, MD